Alert archive / Illinois / Flash Flood Warnings in 2001
Flash Flood Warning 12, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 22, 2001, 11:23 PM CDT for Hancock County, McDonough County, Illinois; Clark County, Scotland County, Missouri; Lee County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 22, 2001, 11:23 PM CDT (04:23 UTC)
- Expired
- Aug 23, 2001, 3:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lee County, IA, Hancock County, IL, McDonough County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDVN 230431
FFWMLI
IAC111-ILC067-109-MOC045-199-230830-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 PM CDT WED AUG 22 2001
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SCOTLAND COUNTY IN NORTHEAST MISSOURI
CLARK COUNTY IN NORTHEAST MISSOURI
LEE COUNTY IN SOUTHEAST IOWA
MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS
HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
* UNTIL 330 AM CDT
* AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUED OVER THE
WARNED AREA.
* THUNDERSTORMS WERE CONTINUOUSLY REDEVELOPING AND MOVING OVER
PORTIONS OF THE WARNED AREA...LEADING TO VERY HIGH RAINFALL RATES
AND THE LIKELIHOOD OF FLASH FLOODING IN THE WARNED AREA. THE HEAVIEST
RAIN HAS FALLEN FROM JUST SOUTH OF MEMPHIS THROUGH KAHOKA...WAYLAND
AND KEOKUK INTO SANDUSKY...CARTHAGE AND COLMAR AREAS. A RAINFALL
REPORT OF 6.23 INCHES OF RAIN SINCE 7 PM WAS RECEIVED FROM AUGUSTA
IN SOUTHWEST HANCOCK COUNTY. ALTHOUGH NO STREAM FLOODING
HAS BEEN REPORTED...THE OBSERVER SAID SOME STREETS IN AUGUSTA WERE
COVERED BY NEARLY A FOOT OF WATER.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 4061 9048 4028 9047 4029 9092 4020 9093
4030 9233 4059 9234
$$
DLFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:40 PM CDT, 8 hours 43 minutes earlier.
Area forecast discussion, Aug 22, 2:40 PM CDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 240 PM CDT WED AUG 22 2001 .OVERVIEW...ANALYSIS SHOWS WEAK BOUNDARY MOVING SLOWLY SOUTHEAST FROM CENTRAL ILLINOIS TO WEAK LOW NEAR KALO...BACK TO KSUX AND SOUTHWEST TO KGCK. SATELLITE...RADARS SHOW BROKEN AREA OF DEVELOPING SHOWERS AND STORMS ALONG BOUNDARY...ESPECIALLY NEAR WEAK LOW. LATEST SURFACE ANALYSIS SUGGEST FAVORABLE CONDITIONS FOR FURTHER DEVELOPMENT AS CONVECTIVE TEMPERATURES NOW REACHED...SURFACE CAPES UP TO 3000 J/KG AHEAD OF AREA OF PRECITATION. SPC AGREES WITH POTENTIAL AS SEVERE WATCH JUST ISSUED FOR EASTERN 2/3 OR AREA TIL 8 PM. UPPER AIR AND PROFILERS SUPPORT VORT MAX EASTERN NEBRASKA HELPING TO KICK PRECIPITATION FOR MUCH OF CENTRAL IOWA. ...POPS TONIGHT WITH HEAVY RAIN POTENTIAL AND THEN CLEARING WITH ANOTHER TIMING OF MORE POPS DAY 2/3 MAIN ISSUES... .DIAGNOSIS AND DAY 1...ETA AGAIN INITIALIZED VERY POORLY WITH UPPER VORT MAX AND WORSE ON SURFACE BOUNDARIES AND PRECIPITATION...AVN VERIFIES OVERALL THE BEST WITH NGM CLOSE SECOND. THIS SUPPORTS TYPICAL LATE SUMMER CONVECTION EVENT WITH ISOLATED SEVERE AND ALSO POTENTIAL HEAVY RAINS WITH PRECIPITABLE WATER OF 1.5 TO 2.0. GO LIKELY SHOWERS AND STORMS TO END WEST TO EAST MAINLY BY EARLY OVERNIGHT HOURS WITH NORMAL WORDING FOR HEAVY RAINS AND SOME SEVERE POTENTIAL EARLY. SOME POST PRECIP CLOUDS TO CLEAR BY MID DAY THURSDAY WITH WEAK SURFACE GREAT LAKES HIGH. TEMPS WILL TAKE A GENERAL BLEND OF FWC/MAV BUT TAKE HIGH SIDE TOMORROW WITH CLEARING AND MARGINALLY LOWER HUMIDITIES TO SUPPORT MAX HEATING OF BL TEMPS. .DAY 2...LOTS OF MODEL VARIANCE WITH DEVELOPING WAVE TO SOUTHWEST AND WILL TAKE AVN SOLUTION WITH SOME INPUTS FROM ETA/UKMET. THUS... INCREASING CLOUDS WITH CHANCE OF RAIN SOUTHWEST SECTIONS LATE AND CHANCE OF SHOWERS AND SOME STORMS ALL AREAS FRIDAY NIGHT WITH TIMING UNCERTAINTY REASON NOT TO GOING WITH LIKELY AND HOPEFULLY BETTER IDEA NEXT 12-24 HOURS. TEMPS...SLIGHTLY ABOVE MAV/FWC OVERALL DUE TO TIMING OF CLOUDS AND AMOUNT OF DAYTIME SURFACE HEATING. .EXTENDED (SAT - WED)...LOTS OF MODEL VARIANCE ON TIMING OF CLOSED UTAH CIRCULATION MOVING ACROSS TO SUPPORT CHANCE POPS FOR NOW SATURDAY AND WILL TREND TOWARD UKMET VS VERY SLOW AVN WHICH APPEARS UNREASONABLE ON CLOSED LOW OVER AREA TIL MONDAY. THUS WILL ADJUST MEX/MAV GUIDANCE DAY 3 AND FOR FOLLOWING DAYS WILL TAKE OUT POPS TIL LATE TUE/WED WHEN NEXT SYSTEM APPROACHES. .DVN... IA...SEVERE THUNDERSTORM WATCH TIL 8 PM COUNTIES ALONG HIGHWAY 61. IL...SEVERE THUNDERSTORM WATCH TIL 8 PM. MO...NONE. NICHOLS
In the hours before
Local storm report, Aug 22, 8:34 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0643 PM NAUVOO IL WIND DAMAGE
08/22/01 HANCOCK POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0724 PM WARSAW IL WIND DAMAGE
08/22/01 HANCOCK POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0800 PM WARSAW IL WIND DAMAGE
08/22/01 HANCOCK MORE POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 22, 8:39 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
839 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0824 PM CARTHAGE IL URBAN FLOODING
08/22/01 HANCOCK STREET FLOODING
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 22, 8:41 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0824 PM COUNTYWIDE IL SMALL STREAM FLOODING
08/22/01 HANCOCK WATER COVERING ROUTE 96
SOUTH OF HAMILTON AND
ROUTE 94 NORTH OF
CARTHAGE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 22, 9:35 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM FT MADISON IA URBAN FLOODING
08/22/01 LEE REPORTED BY STORM
SPOTTER.Special weather statement, Aug 22, 10:15 PM CDT, 1 hour 8 minutes before
IAZ099-ILZ034-035-MOZ010-230515- URBAN AND SMALL STREAM FLOOD ADVISORY NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1015 PM CDT WED AUG 22 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR MCDONOUGH... ...HANCOCK...LEE...AND CLARK COUNTIES UNTIL 1215 AM CDT... AT 10 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED A BAND OF 4 TO 5 INCHES OF RAINFALL HAD FALLEN SINCE 6 PM OVER PORTIONS OF CENTRAL CLARK COUNTY...SOUTHERN LEE...MUCH OF CENTRAL HANCOCK...AND SOUTHERN MCDONOUGH COUNTIES. AT 915 PM...STREET FLOODING WAS REPORTED IN FORT MADISON. ALSO CREEKS WERE REPORTED SWOLLEN ACROSS SOUTHERN MCDONOUGH COUNTY. PEOPLE WITH INTERESTS ALONG CREEKS AND SMALL RIVERS ACROSS THE ADVISORY AREA WILL WANT TO MONITOR FOR RISING WATER LEVELS OVER THE NEXT FEW HOURS...ESPECIALLY IN CLARK COUNTY MISSOURI. HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS KEEP FIRING ALONG THE SOUTHEAST IOWA-NORTHEAST MISSOURI BORDER AND THEN MOVE EAST ACROSS THE ADVISORY AREA. IF THIS TREND CONTINUES AND THE NUISANCE FLOODING TURNS INTO A MORE SERIOUS THREAT TO LIFE AND PROPERTY...THE URBAN AND SMALL STREAM FLOOD ADVISORY MAY NEED TO BE UPGRADED TO A FLASH FLOOD WARNING. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF HIGH WATER AND FLASH FLOODS. USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH RISING WATER. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS ONGOING HEAVY RAIN THREAT. JDH
Local storm report, Aug 22, 10:51 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM 8 N LURAY MO HEAVY RAIN
08/22/01 CLARK STORM TOTAL RAIN OF 2.3
INCHES...INCLUDING 1.45
INCHES FROM 945 TO 1030
PM. REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:42 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 63 min |
Nearby
Flash Flood Warnings in Illinois, 2001Flash Flood Warnings in Missouri, 2001Flash Flood Warnings in Iowa, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.